Aa
A
A
A
Close
Cirrhosis of the Liver Community
698 Members
317787 tn?1473362051

Antibiotics

Hey there, I have an abscessed tooth, have been on clindamycin/cleocin for 7 days now, today I have to get the tooth pulled.  I can see the infection is still draining. I was wondering if anyone knows what would be the safest antibiotic for me to take, considering that I have cirrhosis.
I would appreciate any advice.  I had asked for anything in the penicillin family however the doctor gave me the above instead.
Thank you
Dee
6 Responses
1475202 tn?1536274577
COMMUNITY LEADER
Dee sorry I didn't look into this sooner for you but here is some information I found that maybe can help down the road. It seems you were right to request something from the Penicillin family.

Antibiotics and Chronic Liver Diseases

Chronic hepatitis patients sometimes need to use antibiotics for unrelated infections and various surgical and dental procedures. Many are not sure about the possible harmful effects some antibiotics may cause their liver so I will try to provide a general guide here.  

  The liver has very complicated functions and one of the most important is the detoxification of drugs such as antibiotics and its metabolites. Some antibiotics can cause allergic reactions while others can cause direct damage to their liver, which can be quite severe in patients with chronic liver disease. For patients with a pre-existing liver disorder, the detoxification function of the liver is already compromised and substances that would normally be metabolized could actually accumulate in the liver or in the bloodstream. Antibiotics that accumulate in this manner could become toxic to the body and its functions can change drastically from its original purpose.

  The following is a list of the most common antibiotics groups being used today. Each is ordered according to their potential harmful effects on the liver, the top group being the most potentially harmful and the last group being the least.


1. Tetracycline family

The following antibiotics belong to this family: Tetracycline, Minocylinum, Guamecycline, Oxytetracycline, Doxycyline, Methacycline, and Demethylchlortetracycline. When used in larger doses, antibiotics in this family can cause jaundice, fever, and fatty liver. Hepatitis patients should be very wary of this group and alert their doctor immediately of their liver condition and ask for substitutes.


2. Erythromycin family

The following antibiotics belong to this family: Erythromycin, Erythromycin Estotate, Erythromycin ethylsuccinate.  These antibiotics can cause damage to the liver via cholestasis (bile retention) and jaundice. The harmful effects usually start to show after 10 to 14 days’ use and the incidence rate is approximately 5 to 10%. Clinically, patients may experience stomachache, nausea, vomiting, jaundice, and elevation of liver enzymes. These conditions are often considered allergic reactions since the incidence rate is not very high.

3. Chloramphenicolum family.

The following antibiotics belong to this family: Chloramphenicolum, Chloramphenicol Palmitate, Thiamphenicol and Chloramphenicoli Succinas. When metabolized in the liver, they combined with glucoronic acid and lose their anti-microbial effects. This combination of antibiotics and glucoronic acid can accumulate in the bloodstream, which can cause bone marrow inhibition. As a result, WBC and RBC counts can drop and patients with hepatitis should try to avoid this group if they can.


4. Penicillin family.

The following antibiotics belong to this family: Benzylpenicillin, Benzathine penicillin, Phenoxymethylpenicillin, Oxacillin Sodium, Cloxacillin, Dicloxacillin, Ampicillin Sodium, Ampicloxacillin sodium, Pvampicillin, Amoxicillin, Carbenicillin sodium, Talampicillin, Furbenicillin, Mecillinam, Carindacillin sodium, Ticarcillin. These antibiotics cause the least liver damage and only patients who are allergic may experience some side effects. Generally, antibiotics in the penicillin family are the most “liver friendly” and safe for chronic hepatitis patients to use.

For chronic hepatitis patients who need a substitute and patients who need long-term antibiotics treatment for Lyme disease or other infections, herbal anti-microbial agents can be used. Our most effective herbal solutions for infections are: Allicin Capsule, Coptis Capsule, HH Capsule, and Rhubarbin Tablet.

Randy
1 Comments
Hi, i looked up this subject as i have been prescribed Moxiclav Duo Forte (Amoxycillin and Clavulanic acid)for a sinus infection. I have been cured of my Hep C for 18 months now and liver function tests are now all within normal range, however when i look up the above combo, i read there are rare instances of liver injury. I have possible fibrosis in certain areas of my liver (not uniform). Does anyone know about this subject? Cheers, Frankie
1475202 tn?1536274577
COMMUNITY LEADER
Since this drug is a member of the Lincomycin family of antibiotics and not reccommended for patients with liver disease you should consult your hepatologist.

Randy
317787 tn?1473362051
Randy, thank you very much for your response, I really do appreciate.  I know that some antibiotics are very dangerous and so was wondering about it.  While I had the tooth pulled, the antibiotic did not get rid of infection, this is very helpful information for the future and I really appreciate it.
Clindamycin can cause colitis as well as CDIF (my sister was in the hospital for 9 days due to CDIF, almost died, so guess I am more sensitive than someone who has no experience with it)  
The one in the quinlolin (sp?) can affect the tendons.
Some are very dangerous.  I am going to keep your post for my future reference.  Thank you again.
Dee
317787 tn?1473362051
Sorry wanted to mention that the clindamycin/cleocin can affect the body for up to 2 months after taking it as it kills all the good flora in the digestion tract.  I will not take it again.  I am eating lots of yogurt :) and hoping I will not get sick.
I can not tell you how much I appreciate you taking the time to help me
1475202 tn?1536274577
COMMUNITY LEADER
Dee you are very welcome and once again you are on the right track.

I was looking up Probiotics and liver disease and came across this site:

http://www.tcolincampbell.org/courses-resources/article/cirrhosis-symptoms-and-risk-factors/category/gastrointestinal-disorders/?tx_ttnews%5BbackPid%5D=76&cHash=6508c884dc15dba48ed5f3f4ba99d49e

Probiotic supplementation may improve hepatic encephalopathy.  Probiotics are the "healthy bacteria" present in probiotic supplements and some foods, including some soy yogurts. Probiotics may decrease the blood concentrations of toxic ammonia that causes hepatic encephalopathy and may decrease the risk of life-threatening infections.

Randy
317787 tn?1473362051
Randy thank you so much for you help, I am eating yogurt all the time, but am now also using additional probiotics

Thanks so much for the site

Dee
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473362051
DC
683231 tn?1467326617
Auburn, WA
Avatar universal
Ro, Romania
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.